Since the late 1980s, gadolinium-based contrast agents (GBCAs) have been used to improve the diagnostic value of MRI scans. Despite extensive global usage, they are recognized to have a high safety profile, with major adverse events being uncommon. However, the literature is well-documented in terms of acute hypersensitivity responses, with urticaria being the most prevalent symptom. Anaphylaxis can happen, although it is exceedingly rare. This study investigates the prevalence of GBCA-related hypersensitivity responses and identifies possible risk factors. Emerging data shows that IgE-mediated hypersensitivity responses to GBCAs may occur. Skin testing can be useful for confirming causality and identifying cross-reactivity patterns.
Although GBCA hypersensitivity is uncommon, it can be severe. Familiarity with the treatment of acute hypersensitivity responses may save a life. Appropriate diagnostic tests can be utilized to guide future treatment of people who have experienced such responses.